Alert archive / Kentucky / Tornado Warnings in 2020

Tornado Warning 10, NWS Paducah, KY

March 2, 2020Caldwell County, Christian County, Trigg County, Kentucky

NWS Paducah, KY issued this tornado warning at Mar 2, 2020, 7:20 PM CST for Caldwell County, Christian County, Trigg County, Kentucky. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 2, 2020, 7:20 PM CST (01:20 UTC)
Expired
Mar 2, 2020, 8:00 PM CST
In force
40 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Caldwell County, KY, Christian County, KY, Trigg County, KY

The radar

The Ft Campbell radar (KHPX), 48 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 2, 8:00 PM CSTTORNADO1 Sw Crofton, KYNWS STORM SURVEY FOUND AN EF-1 TORNADO WITH ESTIMATED PEAK WINDS OF 90 MPH OCCURRED SOUTH OF CROFTON. THE TORNADO BEGAN AT 800 PM AND ENDED AT 806 PM. THE MAXIMUM TORNADO WITH WAS 400 YARDS, AND THE PATH LENGTH WAS 5.5 MILES. AT LEAST 4 FARM STRUCTURES WERE DA
Mar 2, 8:02 PM CSTHAIL 11 S Crofton, KY
Mar 2, 8:02 PM CSTTORNADO1 S Crofton, KYTORNADO WITNESSED BY METEOROLOGIST JUST SOUTH OF CROFTON. CARPORT DESTROYED. POSSIBLE ROOF AND SIGN DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 2, 5:21 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

222 
WFUS53 KPAH 030120
TORPAH
KYC033-047-221-030200-
/O.NEW.KPAH.TO.W.0010.200303T0120Z-200303T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
720 PM CST Mon Mar 2 2020

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Northwestern Christian County in south central Kentucky...
  Southeastern Caldwell County in western Kentucky...
  Northeastern Trigg County in western Kentucky...

* Until 800 PM CST.
    
* At 720 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Princeton, moving east at 30 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Cobb around 730 PM CST.
  Crofton around 800 PM CST.

Other locations impacted by this tornadic thunderstorm include
Hawkins.

This includes the following highways...
 Interstate 69 in Kentucky between Mile Markers 78 and 85.
 Pennyrile Parkway between Mile Markers 24 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3693 8748 3702 8793 3704 8795 3716 8793
      3712 8758 3710 8752 3712 8751 3711 8746
TIME...MOT...LOC 0120Z 276DEG 24KT 3706 8787 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

DWS
2 follow-up statements
024 
WWUS53 KPAH 030133
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
733 PM CST Mon Mar 2 2020

KYC221-030143-
/O.CAN.KPAH.TO.W.0010.000000T0000Z-200303T0200Z/
Trigg KY-
733 PM CST Mon Mar 2 2020

...THE TORNADO WARNING FOR NORTHEASTERN TRIGG COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 100 AM CST for western, south
central and northwestern Kentucky.

LAT...LON 3693 8748 3703 8784 3714 8782 3712 8758
      3710 8752 3712 8750 3711 8746
TIME...MOT...LOC 0133Z 276DEG 27KT 3704 8775 

$$

KYC033-047-030200-
/O.CON.KPAH.TO.W.0010.000000T0000Z-200303T0200Z/
Christian KY-Caldwell KY-
733 PM CST Mon Mar 2 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CST FOR
NORTHWESTERN CHRISTIAN AND SOUTHEASTERN CALDWELL COUNTIES...
    
At 733 PM CST, a severe thunderstorm capable of producing a tornado
was located over Cobb, or 8 miles southeast of Princeton, moving east
at 30 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Crofton around 800 PM CST.

Other locations impacted by this tornadic thunderstorm include
Hawkins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3693 8748 3703 8784 3714 8782 3712 8758
      3710 8752 3712 8750 3711 8746
TIME...MOT...LOC 0133Z 276DEG 27KT 3704 8775 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

DWS
399 
WWUS53 KPAH 030146
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
746 PM CST Mon Mar 2 2020

KYC033-030156-
/O.CAN.KPAH.TO.W.0010.000000T0000Z-200303T0200Z/
Caldwell KY-
746 PM CST Mon Mar 2 2020

...THE TORNADO WARNING FOR SOUTHEASTERN CALDWELL COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 100 AM CST for western, south
central and northwestern Kentucky.

LAT...LON 3693 8748 3700 8773 3703 8771 3711 8769
      3713 8768 3712 8758 3710 8752 3712 8750
      3711 8746
TIME...MOT...LOC 0146Z 276DEG 24KT 3703 8764 

$$

KYC047-030200-
/O.CON.KPAH.TO.W.0010.000000T0000Z-200303T0200Z/
Christian KY-
746 PM CST Mon Mar 2 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CST FOR
NORTHWESTERN CHRISTIAN COUNTY...
    
At 746 PM CST, a severe thunderstorm capable of producing a tornado
was located near Cobb, or 10 miles south of Dawson Springs, moving
east at 30 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Crofton around 805 PM CST.

Other locations impacted by this tornadic thunderstorm include
Hawkins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3693 8748 3700 8773 3703 8771 3711 8769
      3713 8768 3712 8758 3710 8752 3712 8750
      3711 8746
TIME...MOT...LOC 0146Z 276DEG 24KT 3703 8764 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

DWS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 2, 5:50 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 2, 5:50 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
550 PM CST Mon Mar 2 2020

.UPDATE...
Issued at 550 PM CST Mon Mar 2 2020

Tornado Watch 35 has been issued for much of the region basically
near and south of the front. The presence of the front, along with
a surface low that may move along it this evening, is the primary
reason for a tornado watch rather than a severe thunderstorm
watch. The potential for backed low-level winds with these
features could enhance the low-level shear allowing for greater
potential for tornadoes. Large hail will continue to be the
primary concern, along with damaging straight-line winds.

&&

.SHORT TERM...(Tonight through Wednesday)
Issued at 315 PM CST Mon Mar 2 2020

Main forecast issues come with severe weather potential very late
this afternoon or early this evening through the early morning
hours Tuesday as a surface low tracks northeast up a stationary
boundary located very close to the OH River. Storm initiation
should be over portions of southeast MO between 4 PM and 7 PM as a
mid level impulse shoots east toward northeast AR/southwest MO
and provides added lift near the surface low over northeast AR,
and low level jet 25-35 kts kicks in.

Mid- level lapse rates of 8 to 8.5 degrees and MLCAPES from
1000-1500 J/KG suggest strong updrafts capable of producing large
hail. Long, straight-lined hodographs and effective shear up close
to 40 kts or so would be supportive of multi-cell storms with
right and left splitting supercells. Therefore, will also be a
threat of damaging wind gusts and possibly a tornado or two. Last
but not least would be the risk of localized flooding, esp in
areas where storms may repeat, or train.

The surface low should race northeast along the OH River and out
of the forecast area after midnight, and force the trailing cold
front through our eastern counties by around 2 or 3 AM.
Thereafter, high pressure will build into the southern Plains and
lower/mid MS River Valley, bringing clearing skies Tuesday/Tuesday
night and mild early March temps in the lower/mid 60s at most
locations. Wed should also be a rather nice day with afternoon
temps in the 60s, though there could be some increase in cloud
cover over our southern areas in response to the next weather
maker well off to our southwest.

.LONG TERM...(Wednesday night through Monday)
Issued at 315 PM CST Mon Mar 2 2020

After a chance of some light rain Wed night into Thursday, a few
days of dry weather are expected. Rain chances will then return for
early next week. Overnight lows will remain quite chilly, but
daytime highs will be in the 50s and 60s.

As far as the rain chances for Wed night into Thursday, this precip
will be associated with a southern stream 500 mb shortwave that will
eject from the southern Plains across the lower Mississippi Valley.
This is the same shortwave that last week's models predicted would
bring very heavy rain on Tuesday and Tues night. A lot has changed
since then. Besides the slower timing, the track is much further
south. Any rainfall amounts will be less than a tenth of an inch
Thursday. Overnight lows will be around 40, with daytime highs 55 to
60.

Thursday night into Friday, the southern stream shortwave will phase
with a northern stream 500 mb shortwave over the eastern seaboard.
This will result in a strongly confluent northwesterly flow of dry
and colder air aloft. Skies will become sunny Friday, but gusty
northwest winds will limit highs to the mid 40s in sw Indiana and
around 50 elsewhere.

This weekend will be dry with a warming trend as a 500 mb ridge
moves east across the Mississippi Valley. Highs will be in the 50s
Saturday and around 60 on Sunday. Clouds will be on the increase
Sunday, along with southerly winds.

The ensemble means are in agreement on a 500 mb southwest flow
pattern early next week. A moist southern stream shortwave will
likely bring some rain Monday. This looks like a low-amplitude
progressive pattern, so preliminary indications point away from a
heavy rainfall event.

&&

.AVIATION...
Issued at 550 PM CST Mon Mar 2 2020

Thunderstorms are expected to develop this evening along and south
of the frontal boundary which runs from near KCGI to near KEVV at
this time. At this time it appears that the storms will be
discrete which could mean no impact at any one location. Ceilings
will drop to MVFR levels as the front starts to move east later
tonight. The MVFR ceilings will likely exit the area shortly after
sunrise, and then gusty northwest winds will be the main concern
during the day.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
SHORT TERM...GM
LONG TERM...MY
AVIATION...DRS
Hazardous weather outlook, Mar 2, 6:42 PM CST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
642 PM CST Mon Mar 2 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
642 PM CST Mon Mar 2 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Numerous thunderstorms are expected to develop near a cold front
and move eastward through the evening and into the overnight
hours. Severe storms with large hail, damaging winds and
tornadoes are possible. A tornado watch is in effect for all of
west Kentucky and southwest Indiana, as well as portions of
southeast Missouri and southern Illinois until 1 AM. Lightning and
locally heavy rainfall are also concerns with any thunderstorms
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should be prepared to activate as the storms approach
tonight.

DRS

In the hours before

Local storm report, Mar 2, 6:11 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
611 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             3 NNE HUNTER            36.93N 90.84W
03/02/2020  E1.00 INCH       CARTER             MO   PUBLIC

&&

PS
Local storm report, Mar 2, 6:14 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
614 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             2 NNE PADUCAH           37.10N 88.62W
03/02/2020  E1.75 INCH       MCCRACKEN          KY   PUBLIC

            TIME ESTIMATED FROM RADAR. RELAYED VIA
            TWITTER.

&&

DWS
Local storm report, Mar 2, 6:18 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
618 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             2 ENE PADUCAH           37.09N 88.60W
03/02/2020  E1.25 INCH       MCCRACKEN          KY   PUBLIC

            REPORTED IN DOWNTOWN PADUCAH. RELAYED VIA
            TWITTER. TIME ESTIMATED BY RADAR.

&&

DWS
Local storm report, Mar 2, 6:23 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
623 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TORNADO          3 NE HUNTER             36.93N 90.81W
03/02/2020                   CARTER             MO   PUBLIC

            SPOTTED AT 21 SOUTH AND HIGHWAY 60 WEST OF
            ELSINORE.

&&

PS
Local storm report, Mar 2, 7:07 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
707 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     TORNADO          3 NNE LEEPER            37.11N 90.68W
03/02/2020                   WAYNE              MO   PUBLIC

            CITIZEN REPORT.

&&

PS
Local storm report, Mar 2, 7:12 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
712 PM CST MON MAR 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             6 S GREENVILLE          37.03N 90.45W
03/02/2020  E1.50 INCH       WAYNE              MO   LAW ENFORCEMENT

&&

PS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 6:26 PM CSTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Livingston, Lyon49 min
Mar 2, 7:13 PM CSTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins47 min
Mar 2, 7:55 PM CSTTornado WarningPAHChristian, Hopkins35 min
Mar 2, 8:22 PM CSTTornado WarningPAHChristian, Muhlenberg, Todd28 min
Mar 2, 9:04 PM CSTSevere Thunderstorm WarningPAHBallard, Carlisle, McCracken41 min
Mar 2, 9:32 PM CSTSevere Thunderstorm WarningPAHBallard, Carlisle, Graves, Hickman, Livingston, McCracken and 1 more43 min
Mar 2, 10:17 PM CSTSpecial Weather StatementPAHMcCracken28 min
Mar 2, 10:20 PM CSTFlash Flood WarningPAHCrittenden, Hopkins, McLean, Union, Webster6 hr
Mar 2, 10:30 PM CSTTornado WarningPAHFulton45 min
Mar 2, 10:54 PM CSTSpecial Weather StatementPAHHopkins51 min
Mar 2, 11:11 PM CSTFlash Flood WarningPAHCaldwell, Christian, Hopkins, Lyon, Muhlenberg, Todd and 1 more6 hr
Mar 2, 11:17 PM CSTSpecial Weather StatementPAHTodd28 min
Mar 2, 11:51 PM CSTSpecial Weather StatementPAHCarlisle24 min
Mar 2, 11:57 PM CSTSpecial Weather StatementPAHGraves33 min
Mar 3, 12:13 AM CSTSevere Thunderstorm WarningPAHCalloway, Graves, Marshall32 min
Mar 3, 12:33 AM CSTSevere Thunderstorm WarningPAHCalloway, Marshall, Trigg27 min
Mar 3, 2:04 AM CSTFlash Flood WarningPAHCalloway, Fulton, Graves, Hickman6 hr
Mar 3, 2:14 AM CSTFlash Flood WarningPAHChristian, Todd, Trigg10 hr
Mar 3, 3:10 AM CSTRiver Flood WarningPAHChristian, Muhlenberg, Trigg33 days
Mar 3, 5:46 AM CSTRiver Flood WarningPAHChristian, Trigg64 days
Mar 3, 7:04 AM CSTRiver Flood WarningPAHCrittenden, Muhlenberg, Union36 days

Nearby

Tornado Warnings in Kentucky, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.